Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX

March 17, 2008Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 2008, 9:50 PM CDT for Upton County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2008, 9:50 PM CDT (02:50 UTC)
Expired
Mar 17, 2008, 10:21 PM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 47 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3377 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 180251
SVRMAF
TXC461-180345-
/O.NEW.KMAF.SV.W.0003.080318T0250Z-080318T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CDT MON MAR 17 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 1045 PM CDT

* AT 947 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  
  THIS STORM WAS LOCATED 13 MILES SOUTH OF MIDKIFF AND WILL CROSS 
  FM2401 AND FM2594...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MIDKIFF...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3163 10230 3163 10178 3137 10183 3140 10209
TIME...MOT...LOC 0250Z 202DEG 35KT 3149 10189

$$
2 follow-up statements
000 
WWUS54 KMAF 180302
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1002 PM CDT MON MAR 17 2008

TXC461-180345-
/O.CON.KMAF.SV.W.0003.000000T0000Z-080318T0345Z/
UPTON TX-
1002 PM CDT MON MAR 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN UPTON COUNTY...

AT 959 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MIDKIFF...OR ABOUT 24 MILES NORTH OF
RANKIN...MOVING NORTH AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MIDKIFF.

LAT...LON 3163 10230 3163 10178 3137 10183 3140 10209
TIME...MOT...LOC 0302Z 202DEG 35KT 3160 10184

$$
000 
WWUS54 KMAF 180321
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 PM CDT MON MAR 17 2008

TXC461-180331-
/O.CAN.KMAF.SV.W.0003.000000T0000Z-080318T0345Z/
UPTON TX-
1021 PM CDT MON MAR 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UPTON COUNTY IS
CANCELLED...

AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

LAT...LON 3163 10230 3163 10178 3137 10183 3140 10209
TIME...MOT...LOC 0321Z 202DEG 35KT 3177 10176

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:36 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 17, 6:36 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT MON MAR 17 2008

.AVIATION...
CURRENTLY HAVE A FEW STORMS SKIRTING EASTERN EDGE OF AREA.  DO NOT
HAVE MENTION OF STORMS TONIGHT IN TAFS... BUT DO  MENTION MORNING
SHOWERS IN MAF... FST... INK... HOB... AND PEQ WHEN PROBABILITY HIGHER.
EXPECTING A FRONT TO MOVE THROUGH THE AREA TONIGHT PASSING INK AND MAF
BY 06Z WITH WINDSHIFT TO NORTH/NORTHWEST.

&&

.PREV DISCUSSION... /ISSUED 241 PM CDT MON MAR 17 2008/

DISCUSSION...
STRONG UPPER LEVEL LOW IS CONTINUING ON ITS TRACK ACROSS NORTHERN
MEXICO TOWARD WEST TEXAS. STILL EXPECTING THE PATH TO BE ON THE
SOUTHERN EDGE OF THE CWA.  AT THE SFC...DRYLINE IS LOCATED ALONG
THE EASTERN EDGE OF THE CWA AS NOTED BY 57 DEWPOINT AT SJT AND UPPER
20S IN MIDLAND AREA.  THUNDERSTORMS FIRING ALONG THIS BOUNDARY THIS
AFTERNOON SHOULD REMAIN EAST OF THE AREA...BUT IF IT WERE TO BEGIN
RETREATING WESTWARD...THE EASTERN ZONES MAY BE AFFECTED.  700MB
WINDS WILL TURN OUT OF THE SOUTH/SE OVER NIGHT TO BRING IN ABUNDANT
MID LEVEL MOISTURE.  IT APPEARS THAT THUNDER WILL POSSIBLE TONIGHT
AS THERE WILL BE A LITTLE INSTABILITY BUT MORE SO EAST OF THE AREA.
A FRONTAL BOUNDARY WILL PUSH THROUGH LATER TONIGHT.  NORTH WINDS
BEHIND THIS FRONT AND CLOUDY SKIES SHOULD KEEP THE TEMPS DOWN
CONSIDERABLY RELATIVE TO THE WARM TEMPS OF LATE. UPGLIDE ISENTROPIC
LIFT BEGINS TO PICKUP AS WILL WAA BY TOMORROW AFTERNOON.  BEST
CHANCES OF PRECIP WILL BE TOMORROW AS THE UPPER LOW REACHES THE
AREA. HAVE INCREASES POPS SIGNIFICANTLY AS THERES NOW GOOD AGREEMENT
BETWEEN THE NAM...GFS...AND ECMWF IN THE PLACEMENT OF THE LOW AND
PRECIP.  WHILE THERE WONT BE A TREMENDOUS AMOUNT OF SFC MOISTURE...
SHOULD BE ENOUGH MID LEVEL MOISTURE AVAILABLE TO PRODUCE STRATIFORM
PRECIP.  STILL MAY BE SOME WRAP AROUND MOISTURE TUESDAY NIGHT BUT
NOT LIKELY MUCH IN THE WAY OF ACCUMULATION.

CLEARING FROM WEST TO EAST BEGINS WEDNESDAY MORNING AS THE LOW
PUSHES ON THROUGH. ZONAL FLOW RETURNS AS DOES DRY AND WARM WEATHER
AND THUS FIRE WEATHER CONCERNS RETURN MID TO LATE WEEK. THE NEXT
COLD FRONT IS PROGGED TO MOVE ACROSS THE AREA SATURDAY EVENING. THE
TIMING OF THE FRONT WILL BE THE DECIDING FACTOR ON HIGH TEMPS.&&

FIRE WEATHER...
ALTHOUGH THERE IS A CHANCE OF WETTING RAIN OVER MUCH OF SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT AND TUESDAY...THE FLOW ALOFT WILL
BECOME WESTERLY AGAIN ON WEDNESDAY AND ALLOW THE AREA TO DRY OUT
AGAIN.  RECOVERY TONIGHT WILL BE GOOD OR BETTER AREAWIDE...WHILE
MINIMUM AFTERNOON RH/S ARE EXPECTED TO BE ABOVE 15 PERCENT
AREAWIDE.  RECOVERY TUESDAY NIGHT WILL BE GOOD AREAWIDE...WHILE
MINIMUM AFTERNOON RH/S DROP TO THE 10 TO 15 PERCENT RANGE WEST OF
THE PECOS...AND 15 TO 25 PERCENT TO THE EAST.

SINCE WIND SPEEDS WILL PICK UP OVER MUCH OF THE AREA THURSDAY...AT
LEAST NEAR CRITICAL CONDITIONS COULD MATERIALIZE AS MINIMUM
AFTERNOON RH/S COULD BE BACK IN THE 5 TO 1- PERCENT RANGE WEST...AND
10 TO 20 PERCENT RANGE EAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Mar 17, 1:42 PM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT MON MAR 17 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
142 PM CDT MON MAR 17 2008 /1242 PM MDT MON MAR 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
TONIGHT OVER THE PERMIAN BASIN...SOUTH THROUGH THE BIG BEND REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 17, 8:43 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 PM CDT MON MAR 17 2008

TXZ070-180215-
REAGAN-
843 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF BIG LAKE AT 843 PM
CDT...MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Mar 17, 9:26 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
926 PM CDT MON MAR 17 2008

TXZ061-062-068-069-180315-
ECTOR-CRANE-MIDLAND-UPTON-
926 PM CDT MON MAR 17 2008

...SCATTERED STRONG THUNDERSTORMS DEVELOPING ACROSS THE CENTRAL
PERMIAN BASIN...

THIS SIGNIFICANT WEATHER ALERT IS FOR CRANE...EASTERN ECTOR...MIDLAND
AND UPTON COUNTIES.

AT 918 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING SCATTERED THUNDERSTORMS DEVELOPING ACROSS ECTOR...CRANE
AND UPTON COUNTIES. THESE STORMS EXTENDED FROM JUST SOUTH OF
ODESSA...TO NEAR PLEASANT FARMS TO NEAR CRANE. OTHER THUNDERSTORMS
WERE DEVELOPING FROM RANKIN TO MIDKIFF. MOVEMENT IS TO THE NORTHEAST
AT 40 TO 45 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO NEAR
50 MPH...SMALL HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES
AND BRIEF MODERATE TO HEAVY RAINFALL.

RESIDENTS SHOULD BE PREPARED TO SEEK SAFE SHELTER INDOORS AS THESE
THUNDERSTORMS APPROACH. CONTINUE TO MONITOR NOAA WEATHER RADIO OR
YOUR LOCAL MEDIA STATIONS FOR THE LATEST INFORMATION ON THIS
DEVELOPING WEATHER SITUATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:58 PM CDTSevere Thunderstorm WarningMAFReagan31 min
Mar 17, 10:17 PM CDTSevere Thunderstorm WarningMAFReagan43 min
Mar 17, 10:35 PM CDTTornado WarningMAFReagan25 min
Mar 18, 2:58 PM CDTFire Weather WatchMAF23 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.